Hail, Gove
- When
- May 29, 1:09 PM CST
- Where
- Gove County, 3.95 mi W of Gove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.958, -100.553
The hail is coating the ground. High winds were also reported, but no estimate of speed was given.
During the afternoon and through the evening strong to severe thunderstorms moved across Northwest Kansas, with the bulk of the severe weather occurring over Logan and Gove counties. The strongest storms produced large hail up to hen egg size near Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon and through the evening strong to severe thunderstorms moved across Northwest Kansas, with the bulk of the severe weather occurring over Logan and Gove counties. The strongest storms produced large hail up to hen egg size near Park. Some of these thunderstorms produced prolonged heavy rainfall over parts of eastern Logan and western Gove counties which lead to flash flooding along the Hackberry and Plum creeks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 11:21 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1121 AM MDT SUN MAY 29 2016 .SHORT TERM...(Today through Tuesday night) Issued at 348 AM MDT Sun May 29 2016 Forecast issues will be chances of thunderstorms and when next chance of severe weather. Satellite showing complicated and amplified/blocky pattern from the Pacific into the western Atlantic. At jet level...Nam was doing a little better than the rest of the output. At mid levels...the models were close with the Canadian/Gfs and Nam doing a little better. Sref was doing the best on the surface wind and pressure field. The Gfs/Nam/Ecmwf were doing the best on the low level thermal field. Models are doing a little better today. However, models continue to have problems with the surface winds, low level thermal fields, and convective feedback issues. Also the hires/convective allowing output continues to have differences and is overdoing precipitation. Overall, confidence is below normal on solutions. Today/tonight...A weak right rear quadrant affects the southern half of the area through the morning. Also weak shortwave trough moving through. Some weak convection going on at this time and should primarily be confined to the southern and eastern areas this morning. Again multiple shortwave troughs, some suffering from convective feedback, and how they interact making this period uncertain. One shortwave trough leaves the eastern portion of the area late this morning/early this afternoon as another shortwave approaches from the south and west. Convection looks to move through the area and mainly affect western areas before ending. Looks to be less cloud cover than anticipated yesterday so raised maxes. For tonight models showing an increase, of varying degrees, in low level moisture during the night. May end up being just stratus but did add patchy fog for later tonight. Monday/Monday night...look to have some fog and stratus in the morning and then looks to clear out by late morning. Some increase in lift in the morning with the strongest shortwave to move through expected in the afternoon and nighttime hours. Will have slight chance pops in the morning increasing to chance in the afternoon with high chance to likely pops during the night. Spc expanded/moved a slight risk into the area for this period. Considering the veering wind profile and decent lapse rates in the place, the slight looks reasonable and will continue the mention of severe in the grids. Again guidance a little warmer and considering that there looks to be less clouds, raised maxes a little again. Tuesday/Tuesday night...shortwave that moved through the period before will force a cold front through the area by the beginning of the period. Upslope flow increases behind the front. Despite the mean trough still our west and northwest, the models do depict a lot of mid level lift moving through and seems unorganized and not very definite. However, right rear quadrant begins affecting the northern portion of the area late in the afternoon. This sags south and strengthens through the night. However, models not very excited about producing much precipitation despite the jet models. The appear to not have a lot of moisture, but considering the upslope and jet lift thought model pops and qpf would be area. At this time kept slight chance to low chance pops with the highest pops in the southern portion. Again look to be warmer and carry less cloud cover. Again at this time only minor adjustments to the maxes. .LONG TERM...(Wednesday through Saturday) Issued at 158 AM MDT Sun May 29 2016 The majority of the extended period is expected to be dry due to a ridge moving into the region Wednesday night. Based on the GFS and European models the ridge will stay over the CWA for the entire period. The only times that could have the possibility of receiving some precipitation are Wednesday during the day and Saturday night. On Wednesday before the ridge moves into the region a trough is moving east past the CWA, this could potentially impact the southern and eastern portions of the area due to moisture being pulled into the base of the trough. Instability factors are not impressive during this time, so opted to keep PoPs out of the forecast for now. As for Saturday, the ridge is still over the CWA but a frontal boundary pushes down from the trough in the eastern CONUS and pulls in some moisture allowing for some potential for precipitation. It does not look impressive at this time, but included some slight chances PoPs 00z-12z Sunday. Overall the extended period looks to be dry and warm. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1117 AM MDT Sun May 29 2016 widely scattered thunderstorms will develop this evening and persist into tonight due to a weak shortwave trough aloft and instability due to surface heating. Confidence is rather low that one of these storms will directly impact either KGLD or KMCK so will not mention in the TAFs at this time. Overnight...there is a low probability of low clouds and fog with low level moisture advecting northward which could briefly reduce flight categories at either terminal. Once again, confidence is rather low so will leave out of the TAFs for now. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...CLT AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN MAY 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM CDT SUN MAY 29 2016
KSZ029-291915-
GOVE KS-
137 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
215 PM CDT...
AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF HEALY...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3871 10082 3892 10081 3892 10037 3870 10039
3870 10082
TIME...MOT...LOC 1837Z 188DEG 21KT 3873 10072
024The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
17 hail, 3 flash flood, 1 flood. Local standard time, as filed.
The hail is coating the ground. High winds were also reported, but no estimate of speed was given.
The hail broke windows in the house.
Report received through social media. Estimated the time of the report from radar.
Lightning also started a grass fire in a nearby tree row.
The hail is covering the ground.
The hail stones ranged from pea to penny in size.
The hail stones ranged from ping-pong to golf ball in size.
The hail stones were mostly nickel size with some quarter size hail mixed in.
Mostly pea size hail with some quarter size hail mixed in.
Prolonged heavy rainfall caused the Hackberry Creek to flow over CR 16 roughly 3/4 of a mile south of CR S. Rainfall amounts ranged from two to four inches over the flash flood area.
Prolonged heavy rainfall caused flooding across CR Seneca between CR 430 and Highway 83. Rainfall amounts of 2 to 4 inches fell across the flash flood area.
Prolonged heavy rainfall of around two inches fell over the flash flood area. However the corridor of heavy rainfall followed the channel of Plum Creek upstream, further aiding in flooding downstream. A photo sent in the day after the heavy rainfall occurred showed flood waters were still over the road in two locations, just west and just south of the CR Quail/CR 430 intersection where the Plum Creek crosses under the road.
Prolonged heavy rainfall of around two inches fell over the flash flood area. However the corridor of heavy rainfall followed the channel of Plum Creek upstream, further aiding in flooding downstream and causing the flooding to last into the next morning. A photo sent in the day after the heavy rainfall occurred showed flood waters were still over the road in two locations, just west and just south of the CR Quail/CR 430 intersection where the Plum Creek crosses under the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638891, 638895, 638900, 638893, 638898, 638901, 638903, 638904, 638905, 638906, 638907, 638910, 638911, 638913, 638912, 638933, 638914, 638915, 638930, 638921, 638924.